Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



APS boundary conditions, eta invariants and adiabatic limits

Author: Xianzhe Dai
Journal: Trans. Amer. Math. Soc. 354 (2002), 107-122
MSC (2000): Primary 58Jxx
Published electronically: August 20, 2001
MathSciNet review: 1859028
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We prove an adiabatic limit formula for the eta invariant of a manifold with boundary. The eta invariant is defined using the Atiyah-Patodi-Singer boundary condition and the underlying manifold is fibered over a manifold with boundary. Our result extends the work of Bismut-Cheeger to manifolds with boundary.

References [Enhancements On Off] (What's this?)

  • [ADS] M. F. Atiyah, H. Donnelly, I. M., Singer, Eta invariants, signature defect of cusps and values of L-functions. Ann. of Math. 118 (1983), 131-177. MR 86g:58134a
  • [APS] M. F. Atiyah, V. Patodi, I. M. Singer, Spectral asymmetry and Riemannian geometry, I, Math. Proc. Cambridge Philos. Soc. 77 (1975), 43-69. MR 48:9776
  • [BGV] N. Berline, E. Getzler, M. Vergne, Heat kernels and Dirac operators, Springer-Verlag, Berlin, 1992. MR 94e:58130
  • [B] Bismut, J.-M.: The Atiyah-Singer index theorem for families of Dirac operators: two heat equation proofs. Invent. Math. 83 (1986), 91-151. MR 87g:58117
  • [BF1] J.-M. Bismut, D. Freed, The analysis of elliptic families, I. Comm. Math. Phys. 106 (1986), 159-176. MR 88h:58110a
  • [BF2] J.-M. Bismut, D. Freed, The analysis of elliptic families, II, Comm. Math. Phys. 107 (1986), 103-163. MR 88h:58110b
  • [BC1] J.-M. Bismut, J. Cheeger, $\eta$-invariants and their adiabatic limits, Journal of A. M. S. 2 (1989), 33-70. MR 89k:58269
  • [BC2] J.-M. Bismut, J. Cheeger, Families index theorem for manifolds with boundary, I, J. Functional Analysis, 89 (1990), 313-363. MR 91e:58180
  • [BC3] J.-M. Bismut, J. Cheeger, Families index theorem for manifolds with boundary, II, J. Functional Analysis, 90 (1990), 306-354. MR 91e:58181
  • [BC4] J.-M. Bismut, J. Cheeger, Trangressed Euler classes of SL $(2n, {\Bbb Z})$ vector bundles, adiabatic limits of eta invariants and special values of $L$-functions, Ann. Scient. Éc. Norm. Sup. 25 (1992), 335-391. MR 94e:57042
  • [BL] J. Brüning, M. Lesch, On the eta invariant of certain nonlocal boundary problems, Duke Math. J., 96(1999), 425-468. MR 99m:58180
  • [BW] B. Booss and K. Wojciechowski, Elliptic boundary problems for Dirac operators, Birkhäuser, 1993.
  • [C1] J. Cheeger, $\eta$-invariants, the adiabatic approximation and conical singularities, J. Diff. Geom. 26 (1987), 175-221. MR 89c:58123
  • [C2] J. Cheeger, Spectral geometry of singular Riemannian spaces, J. Diff. Geom., 18(1983), 575-657. MR 85d:58083
  • [CGT] J. Cheeger, M. Gromov, M. Taylor, Finite propagation speed, kernel estimates for functions of the Laplace operator, and the geometry of complete Riemannian manifolds, J. Diff. Geom., 17(1982), 15-53. MR 84b:58109
  • [Cf] P. Chernoff, Essential self-adjointness of powers of generators of hyperbolic equations, J. Funct. Anal., 12(1973), 401-414. MR 51:6119
  • [D] X. Dai, Adiabatic limits, the non-multiplicativity of signature and Leray spectralsequence, Journal of A. M. S. 4 (1991) 265-321. MR 92f:58169
  • [DF] X. Dai, D. Freed, Eta invariants and determinant lines, J. Math. Phys., 35(1994), 5155-5194. MR 96a:58204
  • [DZ] X. Dai, W. Zhang, Circle bundles and the Kreck-Stolz invariant, Trans. A. M. S., 347(1995), pp 3587-3593. MR 96d:58132
  • [DW] R. D. Douglas, K. P. Wojciechowski Adiabatic limits of the $\eta $-invariants: the odd dimensional Atiyah-Patodi-Singer problem, Commun. Math. Phys. 142 (1991) 139-168. MR 92j:58110
  • [G] G. Grubb, Heat operator trace expansions and index for general Atiyah-Patodi-Singer boundary problems, Comm. P. D. E., 17(1992), 2031-2077. MR 94a:58186
  • [GS] G. Grubb, R. Seeley, Weakly parametric pseudodifferential operators and Atiyah-Patodi-Singer boundary problems, Invent. Math., 121(1995), 481-529. MR 96k:58216
  • [KW] Klimek, K. Wojciechowski, $\eta $-invariants on manifolds with cylindrical ends, Diff. Geom. and its Appl., 3(1993), 191-201. MR 94k:58163
  • [LW] M. Lesch, K. P. Wojciechowski, On the $\eta$-invariant of generalized Atiyah-Patodi-Singer boundary value problems, Illinois J. Math., 40(1996), 30-46. MR 97d:58194
  • [L] M. Lesch, Operators of Fuchs Type, Conical Singularities, Asymptotic Methods, Teubner-Texte zur Mathematik, 136, Stuttgart, 1997. MR 98d:58174
  • [M] R. Melrose, The Atiyah-Patodi-Singer Index Theorem, A. K. Peters, 1993. MR 96g:58180
  • [MM] R. Mazzeo, R. Melrose, The adiabatic limit, Hodge cohomology and Leray's spectral sequence of a fibration, J. Diff. Geom., 31(1990), 185-213. MR 90m:58004
  • [MP1] R. Melrose, P. Piazza, Families of Dirac operators, boundaries and the $b$-calculus, Jour. Diff. Geom. 46(1997), 99-180. MR 99a:58144
  • [MP2] R. Melrose, P. Piazza, An index theorem for families of Dirac operators on odd-dimensional manifolds with boundary, Jour. Diff. Geom. 46(1997), 287-334. MR 99a:58145
  • [Mu1] W. Müller, Signature defects of cusps of Hilbert moldular varieties and values of L-series at s = 1, J. Diff. Geom. 20 (1984), 55-119. MR 87c:11048
  • [Mu2] W. Müller, Eta invariants and manifolds with boundary, J. Diff. Geom., 40(1994), 311-377. MR 96c:58165
  • [N] L. Nicolaescu, Adiabatic limits of the Seiberg-Witten equations on Seifert manifolds, preprint.
  • [Se] R. T. Seeley, Topics in pseudo-differential operators, CIME, Edizioni Cremonese, Roma 1969, 169-305. MR 41:3973
  • [Si] I. M. Singer, The eta invariant and the index, Mathematical aspects of string theory (S. T. Yau ed.) World Scientific, Singapore, 1987. MR 89m:81001
  • [W] E. Witten, Global gravitational anomalies, Comm. Math. Phys. 100 (1985) 197-229. MR 87k:58282
  • [Z] Zhang, W., Circle bundles, adiabatic limits of $\eta$-invariants and Rokhlin congruences, Ann. Inst. Fourier, Grenoble, 44 (1994), 249-270. MR 95h:58127

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 58Jxx

Retrieve articles in all journals with MSC (2000): 58Jxx

Additional Information

Xianzhe Dai
Affiliation: Department of Mathematics, University of California, Santa Barbara, California 93106

Received by editor(s): November 8, 2000
Published electronically: August 20, 2001
Additional Notes: Supported in part by NSF Grant DMS 9704296
Article copyright: © Copyright 2001 American Mathematical Society

American Mathematical Society